Texas, 2011Drought in Texas, August 1 to 15, 2011
August 1 to 15, 2011 · NWS BRO · 8 events in 8 counties and zones
Despite little to no rainfall from the second full week of July to just before the end of the month, impacts from the heavy rains of early July manifest themselves in maintaining similar drought conditions as August began, likely a result of fairly typical temperature and humidity across the region for most of July. Drought ranged from Moderate (D1) to Severe (D2) in most of the Rio Grande…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite little to no rainfall from the second full week of July to just before the end of the month, impacts from the heavy rains of early July manifest themselves in maintaining similar drought conditions as August began, likely a result of fairly typical temperature and humidity across the region for most of July. Drought ranged from Moderate (D1) to Severe (D2) in most of the Rio Grande Valley to Extreme (D3) in much of the Ranchlands from Starr and Zapata County north into portions of Jim Hogg and Brooks County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Jul 31, 11:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1222 AM CDT MON AUG 1 2011
.DISCUSSION...SEE THE AVIATION SEGMENT BELOW FOR THE DISCUSSION OF
THE 06Z TAF PACKAGE.
&&
.AVIATION...A MORE MOIST LOW LEVEL OF THE ATMOSPHERE INDICATED BY
THE 00Z KBRO UPPER AIR SOUNDING WILL COMBINE WITH EXPECTED LIGHT
AND VARIABLE SURFACE WINDS TONIGHT TO ALLOW SOME PATCHY AND SHORT
LIVED FOG AND LOW STRATOCUMULUS JUST BEFORE SUNRISE. THIS MAY
RESULT IN BRIEF REDUCTIONS TO MVFR/IFR LEVELS. AFTER SUNRISE
TOMORROW THE DAYTIME HEATING SHOULD MIX OUT THE MOISTER LOW LEVELS
RESULTING IN GENERAL RUN OF THE MILL FAIR WEATHER CUMULUS FIELDS
THROUGHOUT THE DAY. WINDS WILL BEGIN TO DIMINISH AFTER SUNSET IN
THE EVENING. OVERALL VFR CONDITIONS ARE EXPECTED FOR THE BULK OF
THE TAF FORECAST.
&&
.PREV DISCUSSION... /ISSUED 733 PM CDT SUN JUL 31 2011/
DISCUSSION...SEE THE AVIATION SEGMENT BELOW FOR THE DISCUSSION OF
THE 00Z TAF PACKAGE.
AVIATION...THE SEA BREEZE AND DIURNALLY DRIVEN CONV IS STEADILY
MOVING WEST OUT OF THE BRO CWA. THE MORE STABLE MARINE LOW LEVEL
LAYER MOVING IN FROM THE EAST WILL MAINTAIN GENERAL VFR CONDITIONS
THROUGH THE FIRST PORTION OF THE BRO TAF PACKAGE. HOWEVER A MORE
MOIST LOW LEVEL OF THE ATMS INDICATED BY THE 00Z BRO SOUNDING MAY
COMBINE WITH EXPECTED LIGHT SURFACE WINDS TONIGHT TO ALLOW SOME
PATCHY AND SHORT LIVED FOG AND LOW SC JUST BEFORE SUNRISE
TOMORROW. THIS MAY RESULT IN BRIEF REDUCTIONS TO MVFR/IFR LEVELS.
AFTER SUNRISE TOMORROW THE DAYTIME HEATING SHOULD MIX OUT THE
MOISTER LOW LEVELS RESULTING IN GENERAL RUN OF THE MILL FAIR WX CU
FIELDS LATER IN THE DAY. OVERALL VFR CONDITIONS EXPECTED FOR THE
BULK OF THE UPCOMING TAF PERIOD.
PREV DISCUSSION... /ISSUED 149 PM CDT SUN JUL 31 2011/
SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...HIGH PRESSURE AT THE
SFC AND ALOFT BEGINNING TO BECOME MORE OF AN INFLUENCE ON OUR
LOCAL WEATHER CONDITIONS ACROSS DEEP SOUTH TEXAS DURING THE NEXT
24 TO 36 HRS. THIS WILL ENSURE THAT THE SHORT TERM FCST PERIOD
REMAINS FAIRLY QUIET AND UNEVENTFUL. A LIGHT TO MODERATE ONSHORE
FLOW WILL BE MAINTAINED ALLOWING FOR THE HUMID AIRMASS TO REMAIN
PRESENT AND TEMPERATURES TO REMAIN AT OR ABOVE NORMAL FOR LATE
JULY/EARLY AUGUST. SKIES WILL GENERALLY GO CLEAR TONIGHT INTO
MONDAY MORNING. ENOUGH COOLING COMBINED WITH LIGHT AND VARIABLE
WINDS OVERNIGHT WILL LEAD TO SOME PATCHY FOG IN A FEW SPOTS...
MAINLY OUTSIDE OF THE URBAN CENTERS...SO HAVE ADDED THAT INTO THE
FCST FOR THE OVERNIGHT HRS. TEMPS WILL ONLY COOL BACK INTO THE
MID/UPPER 70S WITH NEAR 80 AT THE COAST. MONDAY WILL AGAIN FEATURE
A FAIR WEATHER CUMULUS CLOUD FIELD AS TEMPS JUMP BACK INTO THE 90S
WITH LOW 100S POSSIBLE WEST OF HIGHWAY 281. A DEVELOPING SEABREEZE
COULD SPARK AN ISOLATED SHOWER...BUT CHANCE NOT GREAT ENOUGH TO
INCLUDE IN FCST. A SOUTHEAST BREEZE BETWEEN 15 AND 20 MPH IS
EXPECTED DURING MONDAY AFTERNOON.
LONG TERM /TUESDAY THROUGH SATURDAY/...
DOMINANT RIDGE WILL MEAN VERY LITTLE CHANGE IN THE FORECAST
THROUGH THE UPCOMING WEEK. TEMPERATURES WILL CONTINUE AT 3 TO 5
DEGREES ABOVE NORMAL...WHILE DEWPOINTS WILL REMAIN ELEVATED. THIS
WILL CONTINUE THE HEAT INDEX VALUES OF 105 TO 110 AREAWIDE THROUGH
THE WEEK. A VERY WEAK TROPICAL WAVE IS NOTED OVER THE FAR WESTERN
CARIBBEAN. MODELS ARE PICKING THIS FEATURE UP MORE AS A MIDLEVEL
INVERTED TROUGH...AND ARE PULLING THE NORTHERN SECTION INTO NE
MEXICO THURSDAY. IF THIS VERIFIES...IT MAY BRING ENOUGH
INSTABILITY AND MOISTURE FOR SOME SEABREEZE ACTIVATION. WILL KEEP
AN EYE ON THIS FOR MODEL CONSISTENCY.
MARINE...TONIGHT THROUGH MONDAY NIGHT...THE 1 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE EAST SOUTHEAST AROUND 6 KTS AND SEAS
WERE AROUND 2 FT WITH A PERIOD OF 6 SECONDS. QUIET MARINE CONDITIONS
EXPECTED TO PREVAIL FOR THE NEXT COUPLE DAYS AS HIGH PRESSURE
MAINTAINS CONTROL. THIS PERSISTENT PATTERN WILL PRODUCE A LIGHT TO
MODERATE ONSHORE FLOW THROUGH THE SHORT TERM FORECAST PERIOD. WINDS
WILL REMAIN LIGHT TO MODERATE FROM THE EAST TO SOUTHEAST AND SEAS
WILL MAINTAIN A LOW TO MODERATE STATE. A FEW TROPICAL SHOWERS CANNOT
BE RULED OUT OVERNIGHT INTO MONDAY...BUT AT THIS POINT AM LEAVING
WORDING OUT OF THE FORECAST AS ACTIVITY SHOULD REMAIN ISOLATED IN
NATURE AT BEST.
TUESDAY THROUGH THURSDAY...CONTINUED MODEST WINDS AND SEAS FOR THE
COASTAL REGIONS AS SFC HIGH PRESSURE REMAINS ACROSS THE NORTHERN
GULF. WINDS WILL GENERALLY BE 10 TO 15 KNOTS...WITH SEAS 3 FEET OR
LESS THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 92 78 92 79 / 10 0 0 10
BROWNSVILLE 94 77 94 77 / 10 0 0 10
HARLINGEN 95 77 97 77 / 10 0 0 10
MCALLEN 99 78 98 79 / 10 0 0 10
RIO GRANDE CITY 102 78 103 78 / 10 0 0 0
SOUTH PADRE ISLAND 89 80 89 80 / 10 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
AVIATION...TOMASELLI-66
Hazardous weather outlook, Jul 31, 2:53 AM CST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
353 AM CDT SUN JUL 31 2011
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
353 AM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA. HEAT INDEX VALUES WILL RANGE BETWEEN
105 AND 110 DEGREES DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HEAT INDEX VALUES WILL RANGE BETWEEN 105 AND 110 DEGREES DURING
THE LATE MORNING THROUGH EARLY EVENING HOURS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
353 AM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Zapata
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
The lack of rain at the end of July increased the drought levels to Extreme D3 everywhere in Zapata County the end of July through the middle of August.
Drought, Starr
- When
- August 1, 12:00 AM CST to 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions covered all but a sliver of northern Starr County (Severe, D2) for the last week of July through August first.
Drought, Jim Hogg
- When
- August 1, 12:00 AM CST to August 8, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions generally prevailed across the south half of Jim Hogg County, with Extreme (D3) conditions across the north half, during the first week of August.
Drought, Brooks
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions continued across the northern one half of Brooks County and Severe (D2) Drought conditions prevailed across the southern one half of the county from August 1st through the 15th, with some increase in coverage of Extreme Drought sliding to the southeast after the 9th.
Drought, Hidalgo
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Drought conditions in Hidalgo County maintained their levels seen in July through the first two weeks of August. From east to west, conditions ranged from none/Abnormally Dry (D0) in the extreme southeast corner - courtesy of the heavy rainfall to end June and start July along with seasonable temperatures thereafter - to D2 across the western and northern portion of the county, where rain was much more scarce in early July. The remains of Tropical Storm Don reached southeast Hidalgo, but dropped a paltry less than a quarter of an inch and even less to the north and west. By August 9th, a sliver of Extreme (D3) Drought would return to the southwest corner of the county.
Drought, Kenedy
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions continued across the northern one fifth of Kenedy County; Severe (D2) Drought conditions prevailed across the remainder of the County, with a small area of Moderate (D1) conditions noted across the southern fifth of the county on August first.
Drought, Cameron
- When
- August 1, 12:00 AM CST to 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe D2 drought conditions prevailed across the eastern third of inland Cameron County the first day of August. Elsewhere in the County, Moderate (D1) and Abnormally Dry (D0) Drought conditions were noted. The conditions would improve at the next release of the state Drought Monitor on August 2nd, as gentle rainfall of one half to three quarters of an inch associated with a fizzling Tropical Storm Don covered the eastern two thirds of the county on July 29th.
Drought, Coastal Cameron
- When
- August 1, 12:00 AM CST to 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Severe D2 drought conditions prevailed across coastal Cameron County the first day of August. The conditions would improve at the next release of the state Drought Monitor on August 2nd, as gentle rainfall of one half to one inch associated with a fizzling Tropical Storm Don covered the area from the beaches to Port Isabel/Bayview on July 29th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328780, 328781, 328782, 328783, 328785, 328786, 328787, 331915.